Alert archive / Iowa / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 37, NWS Quad Cities, IA

May 8, 2002Clinton County, Jackson County, Iowa

NWS Quad Cities, IA issued this severe thunderstorm warning at May 8, 2002, 10:00 PM CDT for Clinton County, Jackson County, Iowa. It was in force for 60 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 8, 2002, 10:00 PM CDT (03:00 UTC)
Expired
May 8, 2002, 11:00 PM CDT
In force
60 min
Issued by
NWS Quad Cities, IA
Area
Counties, with a storm outline in the text

Counties Clinton County, IA, Jackson County, IA

The radar

The Quad Cities radar (KDVN), 39 km from the middle of the area, began a volume at 03:02 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 8, 10:12 PM CDTHail 0.75Delmar, IA

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 8, 9:00 PM CDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Davenport, (KDVN), launched 00:00Z, 3.0 hours before the alert went out and 38 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 00:00Z on 2002-05-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1642 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 00:00Z on 2002-05-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 108 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1642 J/kg
Mixed-layer CIN
-8 J/kg
Mixed-layer LCL
951 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
108 m²/s²
0-3 km storm-relative helicity
227 m²/s²
Significant tornado parameter
1.3
Supercell composite
6.8

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KDVN 090300
SVRMLI
IAC045-097-090400-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1000 PM CDT WED MAY 8 2002

THE NATIONAL WEATHER SERVICE IN THE QUAD CITIES HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CLINTON COUNTY IN EAST CENTRAL IOWA
  JACKSON COUNTY IN EAST CENTRAL IOWA

* UNTIL 1100 PM CDT

* AT 957 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM WITH LARGE HAIL AND DAMAGING WINDS 2 MILES
  NORTHWEST OF WELTON...OR 9 MILES NORTHWEST OF DE WITT...MOVING
  NORTHEAST AT 40 MPH.

* THE SEVERE THUNDERSTORM IS EXPECTED TO BE NEAR...
   DELMAR BY 1005 PM CDT.
   SPRAGUEVILLE BY 1015 PM CDT.
   SPRINGBROOK BY 1020 PM CDT.
   GREEN ISLAND BY 1030 PM CDT.

THIS SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING HAIL UP TO 1 INCH IN
DIAMETER AND WINDS IN EXCESS OF 55 MPH. TAKE COVER IN A STURDY
STRUCTURE UNTIL THE STORM PASSES.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 200 AM CDT
THURSDAY MORNING FOR EASTERN IOWA AND NORTHWESTERN ILLINOIS AND
NORTHEAST MISSOURI.

LAT...LON 4184 9087 4179 9054 4199 9017 4234 9048

JDH

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 8, 3:05 PM CDT, 6 hours 55 minutes earlier.

Area forecast discussion, May 8, 3:05 PM CDT, 6 hours 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
305 PM CDT WED MAY 8 2002

...SEVERE POTENTIAL FOR ONE MORE NIGHT...

AFTERNOON CONVECTION JUST NOW TAKING OFF IN EASTERN KS INTO CENTRAL
MO IN WARM SECTOR OF LOW OVER SOUTH CENTRAL KS. SURFACE ANALYSIS
SHOWED COLD FRONT EXTENDING NORTH TO SECOND WEAKER LOW AT 18Z N OF
OMA WITH MAIN WARM SYNOPTIC WARM FRONT SE TO W CENTRAL IL. MUCH OF
DVN CWFA HAS HAD FULL SUNSHINE TODAY WITH CAP IN PLACE. LAPS SB
CAPES AT 18Z IN 2K TO 3K J/KG RANGE IN CENTRAL IA AND PORTIONS OF SE
IA. VISIBLE SATELLITE SHOWS TRIPLE POINT OVER SW IA MOVING NE AND
WITH 3MB PRESSURE FALLS CENTERED OVER N CENTRAL IA AND SIMILAR
MAGNITUE RISES OVER E CENTRAL NEB...THE LOW AND THIS FEATURE SHOULD
CONTINUE NE THROUGH LATE AFTERNOON. PER SPC DISCUSSION...LOW LEVEL
SHEAR AND INSTABILITY WILL BE FAVORABLE FOR FEW SUPERCELLS IN FAR SW
LATE AFTERNOON INTO EVENING...THEN THREAT TURNS INTO LINEAR STORMS
WELL AHEAD OF FRONT IN EVENING WITH DAMAGING WIND MAIN THREAT.
UPSTREAM CONVECTION ALONG NUMEROUS MESOSCALE BOUNDARIES IN MO AND
EASTERN KS MAY AGAIN LIMIT CONVECTION INITIALLY. HOWEVER...WITH
WIDESPREAD SUNSHINE AND CONSIDERABLY MORE IMPRESSIVE UPPER
DIVERGENCE AND LOW TO MID LEVEL FORCING TONIGHT...THUNDERSTORMS AND
SEVERE POTENTIAL LOOKS MUCH MORE FAVORABLE THAN PAST COUPLE NIGHTS.

MODELS ARE SIMILAR WITH H5 LOW MOVING ACROSS MT THIS AFTERNOON AND
NORTH OF CWFA ON THURSDAY. SOME DIFFERENCES APPEAR IN SURFACE
PRESSURE FEATURES...WITH META HAVING BEST HANDLE WITH DOUBLE LOW
STRUCTURE AT 18Z AND THUS FAVORED MODEL FOR SHORT TERM. ALL HAVE
SIMILAR TIMING OF FROPA THAT IS A LITTLE LATER THAN PREVIOUS RUNS.
FOLLOWING META...FRONT PASSES MISS RIVER AT 06Z. BIGGEST SEVERE
THREAT WILL BE TO WEST...WITH SOME DAMAGING WIND POSSIBLE WITH
ORGANIZED SQUALL LINE AFTER MIDNIGHT IN NW IL.

HAVE LET FLOOD WATCH THAT WAS OUT FOR SOUTH TODAY EXPIRE SINCE
FLOODING POTENTIAL NOW SIGNIFICANTLY REDUCED. SINCE HEAVY RAINS
FAILED TO MATERIALIZE LAST TWO NIGHTS AND GROUND IN SOUTH HAS HAD
TIME TO DRY. DESPITE POTENTALLY HEAVY RAINFALL IN STORMS TONIGHT DUE
TO ABUNDANT MOISTURE...RELATIVELY FAST MOVEMENT WOULD LIMIT TOTALS
TO RANGE AROUND .75 TO 1.2 AT BEST. MOST THREATENED WILL BE FAR SE
IA ZONES AND ADJACENT MO AND IL ZONES WHERE 1 HOUR FFG FROM .9 TO
1.1 AND WILL HAVE TO MONITOR IF CELLS AHEAD OF FRONT BEGIN TO TRAIN.

KEPT LIKELY POPS ZONES TONIGHT...WITH SEVERE WORDING ALL ZONES AND
INCLUDING HAIL MAINLY IN SE IA ZONES FOR EVENING. LOOKS NOW LIKE
MOST OF BACK EDGE RAIN WILL END BY SUNRISE AND REDUCED EARLY FRIDAY
POPS TO 30 PERCENT AND THEN ONLY IN NW IL ZONES. BREEZY AND COOL
MAIN MESSAGE FOR THURSDAY AND WITH AMOUNT OF COLD AIR WRAPPING
AROUND AND FORECAST H85 TEMPERATURES OF -2 TO AROUND +1...WILL
UNDERCUT GUIDANCE AND STAY IN 50S FOR HIGHS. W-NW WINDS WILL BE IN
WINDY CRITERIA. MAINLY FOLLOWED AVN FRIDAY AND BEYOND AS IT HAS BEEN
FAIRLY CONSISTENT WITH SIGNIFICANT RAINFALL SATURDAY AND SUNDAY WITH
NEXT SERIES OF H5 WAVES MOVING ALONG BAROCLINIC ZONE THAT REDEVELOPS
ACROSS IA AND NORTHERN IL. RAISED SATURDAY TO LIKELY WORDING...BUT
KEPT CHANCE FOR SUNDAY THROUGH SUNDAY NIGHT BEFORE MAIN H5 LONGWAVE
TROUGH MOVES THROUGH. IN EXTENDED...NW FLOW AND LOW LEVEL RIDGING
DOMINATES MON AND TUE. MRF CONTINUING TREND OF RAIN CHANCES FOR
THURSDAY WITH NEXT FRONTAL PASSAGE AND BROUGHT IN CHANCE FOR
AFTERNOON SHOWERS.

.DVN...
IA...NONE.
IL...NONE.
MO...NONE.

DLS

The office that day

Everything else NWS Quad Cities, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 8, 9:07 PM CDTTornado WarningDVNIowa, Keokuk68 min
May 8, 10:06 PM CDTSevere Thunderstorm WarningDVNJohnson39 min

Nearby

Severe Thunderstorm Warnings in Iowa, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.